Disclosure: This post may contain affiliate links. See my Affiliate Disclosure to learn more.
Once every 28 days I have to make a visit to my Oncologist for my “stab in the gut”, as I jokingly refer to it, otherwise known as my monthly Zoladex shot. While this injection is a necessary task needed to keep me in chemically induced menopause, it is next to impossible to find a nurse in the office that actually likes giving this shot.
You see, the Zoladex shot is an extended release capsule that is injected near the belly button, hence my references to being stabbed in the gut, because that is pretty much what happens ever 28 days.
Being that I am pretty much a needle phobe, I hate having my blood drawn, even though it has become a regular occurrence. I still can’t bring myself to look when they poke me, or as they draw my blood. Needless to say, these needle phobias makes me even less of a fan of the monthly Zoladex shot.
While I have never seen the needle firsthand, I can only imagine that it is larger than what is used to draw blood, since it is injecting a capsule under the skin whose sole purpose is to stop the ovaries from producing estrogen. When you find yourself dealing with Estrogen positive cancer, it is critical to cut off any “food” sources that the cancer is using to thrive. My first Zoladex shot was given to me not long after diagnosis, and approximately two months prior to starting my chemotherapy treatments.
I have been on this shot for well over a year at this point. If memory serves me correctly, it will be two years for me come this August. So needless to say, I have more than my fair share of experiences with the Zoladex shot.
Now you may be wondering, what side effects can you expect from this lovely little “stab in the gut”? Well, while side effect seem to vary from person to person, the biggest one is of course Hot Flashes. I have been in menopause since the age of 37, I’m now 39, and it’s hard for me to say whether my body is adjusting to it, since I was placed in menopause by a shot, and not my body going through the process naturally.
I received my latest shot on June 28th, just a few days ago, and there has been a severe uptick in my hot flashes. As I sit here typing this post, I have a constant wave of warmth all over my body, and my home is currently set at a cool 69 degrees. The severity of my hot flashes seem to be cyclical in nature, meaning they are at their worst within about the first week of having received the shot, and it slowly tapers off during the rest of the month, reaching nearly tolerable levels. It’s at that point that I am due for another Zoladex shot, and the cycle starts all over again.
Another odd side effect that I seem to experience is a form of forgetfulness. Simple tasks like setting the house alarm before walking out the door. This very thing happened to me yesterday before my husband and I left to run an errand. Luckily this time around I caught myself and realized immediately after closing the door behind me, that I had forgotten an important step in the process.
This side effect seems to be at its height immediately following receiving the shot, and usually fades within about a week. Maybe it’s a sudden drop in estrogen, but having been on this shot consistently for a year and a half, one would think that the estrogen levels in my body remain pretty much consistent. Or maybe it’s because of the added belly fat, which is also known to be a source of estrogen. I’m working on trying to get rid of the belly fat, but it’s been slow going, especially due to a slight detour from a pill called Nerlynx, which I will talk about in a later post.
I have also experienced joint pain within the first 24 hrs of receiving the Zoladex shot. The pains have occurred in my wrist, elbow, shoulder, and sometimes knee and ankle of the side of the body I received the shot on. Since my belly has pretty much been a pin cushion for the past few years, the nurses alternate which side of my belly they stab me on. This time it was the left, so the pains occurred on the left. Needless to say this makes sleeping somewhat difficult, as the pain I experience is a deep ache, that only movement seems to help. Luckily the pain resolves by the next day.
Other than that, life is relatively normal with the Zoladex shot. Hot flashes are still by far the worst, and the pains and brain fog are an irritant that luckily do not last the entire month. I will admit, that I am still considering having a hysterectomy done so I can get off this merry-go-round of monthly shots. The Zoladex shot is designed to cut off estrogen production from the ovaries, so if you remove the ovaries, there is theoretically no longer a need for the shot, and other medications can be used.
Why am I considering a hysterectomy? Well, to be honest a lot of it has to do with the fact of the unknown side effects of being on the Zoladex shot for an extended period of time. I only have one family member, my mother, who went through menopause naturally, and that didn’t occur till she was 50 years old. That would leave me with about another 10 years on this shot, a relatively long time with little knowledge of the long term side effects. At this point, I am so tired of doctors appointments, and I’m still trying to heal from all the treatments and surgeries that I’ve been through so far, that another surgery is not in the cards anytime soon, but it’s not outside the realm of possibility at some point. I just need to take things one day at a time and eventually things will fall into place.
Never Miss out on another of our great posts again! Just fill in the form below, and receive a FREE printable Meal Planner and Shopping List just for signing up!